Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 3, NWS Buffalo, NY

January 17, 20214 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Jan 17, 2021, 2:34 AM EST for 4 counties in New York. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 2:34 AM EST (07:34 UTC)
Expired
Jan 17, 2021, 1:11 PM EST
In force
11 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS41 KBUF 170734
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
234 AM EST Sun Jan 17 2021

NYZ006>008-171600-
/O.CON.KBUF.WS.W.0001.000000T0000Z-210118T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
234 AM EST Sun Jan 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Heavy snow. Additional snow accumulations of 6 to 10
  inches across the Tug Hill Plateau while several additional
  inches will be possible across the lower elevations. Winds
  gusting as high as 35 mph. The bulk of the additional snowfall
  will take place before midday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Travel could be very difficult at times with poor
  visibility and snow covered roads, particularly this morning across
  the higher terrain of the Tug Hill Plateau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ012-019-020-085-171600-
/O.NEW.KBUF.WW.Y.0003.210117T0734Z-210118T2200Z/
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Orchard Park, 
and Springville
234 AM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

* WHAT...Accumulating snow. Total snow accumulations ranging from
  of 7 to 14 inches across the higher terrain to 4 to 7 inches in
  the lower elevations. Winds gusting as high as 35 mph.

* WHERE...Wyoming, Chautauqua, Cattaraugus, and Southern Erie 
  counties.

* WHEN...Until 5 PM EST Monday.

* IMPACTS...Travel could be difficult at times...especially
  tonight and Monday across the higher terrain. The hazardous
  conditions could impact the Monday morning and evening commutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
2 follow-up statements
759 
WWUS41 KBUF 171102
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
602 AM EST Sun Jan 17 2021

NYZ006>008-171915-
/O.CON.KBUF.WS.W.0001.000000T0000Z-210118T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
602 AM EST Sun Jan 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Accumulating snow. Additional snow accumulations of 5 to
  8 inches across the Tug Hill Plateau while several additional 
  inches will be possible across the lower elevations. Winds 
  gusting as high as 35 mph. The bulk of the additional snowfall 
  will take place before midday.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Travel could be very difficult at times with poor 
  visibility and snow covered roads, particularly this morning 
  across the higher terrain of the Tug Hill Plateau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

NYZ012-019-020-085-171915-
/O.CON.KBUF.WW.Y.0003.000000T0000Z-210118T2200Z/
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Orchard Park, 
and Springville
602 AM EST Sun Jan 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST
MONDAY...

* WHAT...Accumulating snow. Total snow accumulations ranging 
  from of 7 to 14 inches across the higher terrain to 4 to 7 
  inches in the lower elevations. Winds gusting as high as 35 
  mph.

* WHERE...Wyoming, Chautauqua, Cattaraugus, and Southern Erie 
  counties.

* WHEN...Until 5 PM EST Monday.

* IMPACTS...Travel could be difficult at times...especially 
  tonight and Monday across the higher terrain. The hazardous 
  conditions could impact the Monday morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow will result in snow covered roads and limited
visibilities. Slow down and use caution while driving.

Submit snow reports through our website or social media.

&&

$$
764 
WWUS41 KBUF 171811
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
111 PM EST Sun Jan 17 2021

NYZ012-019-020-085-180215-
/O.UPG.KBUF.WW.Y.0003.000000T0000Z-210118T2200Z/
/O.NEW.KBUF.LE.W.0001.210118T0000Z-210119T1200Z/
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Orchard Park, 
and Springville
111 PM EST Sun Jan 17 2021

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO
7 AM EST TUESDAY...

* WHAT...Heavy lake effect snow expected. Total snow accumulations
  of 8 to 16 inches in the most persistent lake snows. The
  greatest snow accumulations in Chautauqua and Cattaraugus 
  counties will occur north of a line from Mayville to Cattaraugus
  to Machias. 

* WHERE...Wyoming, Chautauqua, Cattaraugus, and Southern Erie 
  counties.

* WHEN...From 7 PM this evening to 7 AM EST Tuesday.

* IMPACTS...Travel could be very difficult to impossible. The
  hazardous conditions could impact the Monday morning or evening
  commute and the morning commute on Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy snow will fall in relatively narrow bands. If traveling, be
prepared for rapidly changing road conditions and visibilities.

Submit snow reports through our website or social media.

&&

Experimental content below...do not use operationally
Please see below links for more information on this experiment
http://www.weather.gov/buf/polygon_pdd
http://www.nws.noaa.gov/os/notification/
pns15lake_effect_snowaaa.htm
To view the experimental polygons please see:
http://www.weather.gov/buf/lespolygon
COORD...4273 7823 4274 7837 4277 7837 4278 7878 
        4271 7894 4259 7890 4260 7869 4261 7854 4261 7834 
        4266 7820 
TIME Y21M01D18T0000Z-Y21M01D18T0600Z
COORD...4262 7823 4271 7823 4274 7861 4271 7897 
        4262 7922 4241 7958 4228 7952 4226 7934 4232 7880 
        4247 7848 
TIME Y21M01D18T0600Z-Y21M01D18T1800Z
COORD...4269 7826 4283 7836 4268 7913 4249 7922 
        4234 7945 4233 7918 4247 7895 4242 7887 4240 7864 
        4255 7838 
TIME Y21M01D18T1800Z-Y21M01D19T1200Z

$$

NYZ006>008-180000-
/O.CON.KBUF.WS.W.0001.000000T0000Z-210118T0000Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
111 PM EST Sun Jan 17 2021

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to 2 inches
  over the Tug Hill, with minimal snow accumulations elsewhere.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Widespread accumulating snow will create dangerous travel
conditions.

Submit snow reports through our website or social media.

&&

$$

JLA

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 2:28 AM EST, 6 minutes earlier.

Area forecast discussion, Jan 17, 2:28 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
228 AM EST Sun Jan 17 2021

.SYNOPSIS...
A large...slow moving storm system will make its way from New
England to the Canadian maritimes today with cold air in its wake
supporting accumulating lake enhanced snow east of both Lakes Erie
and Ontario. While the widespread snow will gradually taper off east
of Lake Ontario late today and tonight...lake snows will become more
common east of Lake Erie. In fact...the higher terrain south of
Buffalo could pick up a foot of snow by Monday night. Otherwise... a
more wintry pattern will keep frequent...accumulating snow showers
in the forecast through at least mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
Deep moisture in the wake of a stacked low over Maine will keep
accumulating...lake enhanced snows over the Eastern Lake Ontario
region through most of today. This will especially be the case from
the Tug Hill south where as much as six more inches of accumulation
is expected by nightfall. The southward progression of a sfc trough
will push the lake enhanced snows to the south shore of the lake
tonight where an inch or so of accumulation is anticipated.

Meanwhile...generally nuisance lake enhanced snow showers are
already in place across parts of the Srn Tier. Deeper synoptic
moisture moving in ahead of the next shortwave will combine with a
lifting cap to fuel more efficient snow making for that area later
today into tonight. Have thus raised a winter weather advisory for
that area that will be in effect through at least Monday. Daytime
snow accums across the Southern Tier will generally range from one
to three inches with an additional 2 to 4 inches expected tonight.

Otherwise...today and tonight will continue to feature a wealth of
clouds across the region. Scattered flurries and nuisance snow
showers found outside of the aforementioned lake snow areas today
will increase in coverage tonight with a sfc trough sagging into the
region. Most areas outside of the lake snow areas should be able to
scrape up at least a coating...if not an inch or so of accumulation.
This could make some roadways slick for the Monday morning commute.

Sfc based trough over the western counties on Monday will focus
enough lift for a general inch or two accumulation. While this could
be a headache for motorists on untreated roadways...the main concern
will more concentrated lake snows east of Lake Erie. Three to six
inches of snow are expected to accumulate on Monday across parts of
the SOuthern Tier...especially for the higher terrain. Unlike the
previous day (Sun)...Monday afternoon temps will struggle to make it
to freezing in most areas. This will further aggravate road
conditions.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Monday night, a shortwave trough will cross the area, and along with
cooling 850H temperatures to around -10C, lake effect will redevelop
on a southwest wind off of Lake Erie. Equilibrium heights initially
around 5k ft will slowly increase through the night to around 9k
ft. Snowfall amounts of 3 to 6 inches looks possible Monday night
for Central and Southern Erie County if the lake band off of Lake
Erie stays mostly stationary. Other areas south of Lake Ontario can
expect around a half inch to inch of snow as the shortwave trough
moves through with some general snow showers. Low temperatures on
Monday night will be in the low to mid 20s south of Lake Ontario
and in the low teens for the North Country.

On Tuesday, lake effect northeast of Lake Erie will continue through
most of the day. Additionally, a weak frontal boundary will track
northeast across the area as an area of low pressure and trough
tracks from the Upper Great Lakes and just north of Lake Ontario
during the day on Tuesday. As this boundary tracks northeast and
winds increase out of the west over Lake Ontario Tuesday afternoon,
lake enhanced snow will develop east of Lake Ontario. Snowfall of 2
to 4 inches northeast of Lake Erie and east of Lake Ontario will be
possible for Tuesday. Snowfall of a half inch or so will be possible
elsewhere. Temperatures on Tuesday will be in the upper 20s to low
30s south of Lake Ontario and in the low to mid 20s for the North
Country.

Tuesday night, as the weak area of low pressure tracks from west to
east from just north of Lake Ontario and to New England by Wednesday
morning, light snow will continue east of Lake Ontario, with lake
enhanced snow continuing as well with 850H temps dropping through
the night from around -10C to around -15C. As the area of low
pressure tracks east, it will weaken, with more of the snow
resulting from the lake response rather than the synoptic system.
Snowfall of around 1 to 3 inches will be possible for Tuesday night
with the higher amounts east of Lake Ontario. Tuesday night lows
will be in the low to mid 20s south of Lake Ontario and in the teens
for the North Country.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Behind the passing system, 850H temps of around -15C to -18C will
continue to allow for the potential for a lake response east of both
lakes into the first half of Wednesday morning. But synoptic
moisture as of right now looks minimal, so any lake response looks
weak with light snow.

An area of low pressure will track from near James Bay southeast to
Southern Quebec from Thursday morning through Friday morning. As
this system tracks southeast, an associated warm front will cross
the WNY and Northern Finger Lakes area, causing warming temperatures
aloft where 850H temps warm to around -5C for Thursday morning. Some
snow showers will accompany the passing warm front, with additional
snow showers more likely with the weak passing cold front later in
the day on Thursday into Thursday night.

Behind the passing cold front Thursday night, lake enhanced and then
lake effect snow is expected east and southeast of the lakes on and
off through Saturday as 850H temperatures drop from around -9C
Friday morning to around -18C by Saturday morning.

During this period temperatures will be around 5 to as much as 10
degrees below normal, except on Thursday and Friday where
temperatures will be near to slightly above normal.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
For the 06Z TAFS plumes of snow to the east of both lakes will bring
IFR and lower flight conditions. Though marginal instability,
conditions will favor heavy snow east of Lake Ontario that will
continue to bring KART IFR and lower ceiling and visibility this
morning. As winds subtly veer Sunday this snow off Lake Ontario will
orient just south of KART and across the southern Tug Hill region.
Meanwhile off Lake Erie, though lighter, snow showers will continue
to produce MVFR/IFR flight conditions for KJHW through the morning
hours. Tonight this band of snow off Lake Erie may sneak up towards
KBUF with light snow showers. As a surface trough drops southward
across the region tonight, it will then carry snows back southward,
with lake effect snow with reduced visibilities likely near
KIAG/KROC tonight...with snows off Lake Erie also in the vicinity of
KJHW.

Outside of the lake snows, MVFR flight conditions will be
widespread...and southwest winds will be gusty...up to 25 knots or
so.

Outlook...

Monday through Thursday...MVFR/IFR possible in scattered snow
showers east of both lakes.

&&

.MARINE...
Fresh to strong westerlies will continue to support small craft
advisories today into at least this evening for all of the New York
nearshore waters.

As the sfc pressure gradient weakens tonight...winds will gradually
subside. This will especially be the case on Lake Erie where winds
and waves are forecast to drop below small craft advisory criteria
by late evening.

While moderate to occasionally fresh westerlies will produce choppy
conditions throughout the Lower Great Lakes on Monday...conditions
are expected to remain below SCA criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 7 PM EST this evening for
     NYZ006>008.
     Winter Weather Advisory until 5 PM EST Monday for NYZ012-019-
     020-085.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ040-
         041.
         Small Craft Advisory until 1 AM EST Monday for LOZ043-
         044.
         Small Craft Advisory until 7 PM EST this evening for
         LOZ042.
         Small Craft Advisory until 10 PM EST this evening for
         LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...SW
LONG TERM...SW
AVIATION...Thomas
MARINE...RSH
Hazardous weather outlook, Jan 16, 2:09 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
209 PM EST Sat Jan 16 2021

NYZ006>008-171915-
Oswego-Jefferson-Lewis-
209 PM EST Sat Jan 16 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-171915-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
209 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Light lake effect snow showers tonight into Sunday morning may
produce a few inches of snow accumulation, especially overnight
tonight into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Several inches of lake effect snow is possible Sunday evening
through Monday morning with the most snow occurring in persistent
bands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-010-011-013-014-021-171915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-Allegany-
209 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
209 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 7:48 PM ESTSpecial Weather StatementBUFChautauqua117 min
Jan 17, 1:11 PM ESTLake Effect Snow WarningBUFCattaraugus, Chautauqua, Erie, Wyoming65 hr

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.